Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 213, NWS Lubbock, TX

September 22, 2004Castro County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Sep 22, 2004, 6:32 PM CDT for Castro County, Texas. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 22, 2004, 6:32 PM CDT (23:32 UTC)
Expired
Sep 22, 2004, 7:00 PM CDT
In force
28 min
Issued by
NWS Lubbock, TX
Area
Counties, with a storm outline in the text

County Castro County, TX

The radar

The Amarillo radar (KAMA), 93 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.5 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2004-09-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 128 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2004-09-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 129 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
128 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
968 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
129 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 22, 2:05 PM CDT, 4 hours 27 minutes earlier.

Area forecast discussion, Sep 22, 2:05 PM CDT, 4 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
205 PM CDT WED SEP 22 2004

.SHORT TERM...
COLD FRONT CURRENTLY MOVING THROUGH THE TEXAS PANHANDLE WILL
CONTINUE TO MOVE SLOWLY TO THE SOUTH AND EAST DURING THE EVENING AND
OVERNIGHT HOURS. THUNDERSTORMS CONTINUE TO FIRE ALONG AND JUST AHEAD
OF THE FRONT...PRODUCING SOME LOCALLY HEAVY RAINFALL ALONG THE
INTERSTATE 40 CORRIDOR. WHILE SCATTERED THUNDERSTORMS WILL OCCUR
OVER THE AREA TONIGHT...BEST SHOT AT PROLONGED PRECIPITATION WILL BE
IN THE NORTHERN AND NORTHEASTERN COUNTIES THROUGH MIDNIGHT...BEFORE
SLOWLY DRIFTING EAST. WILL NOT BE TERRIBLY SURPRISED TO SEE A FEW
LOCALIZED AREAS OF HEAVY RAINFALL...AND LOCALIZED RUNOFF IN
TRADITIONALLY LOW LYING AREAS IS A DISTINCT POSSIBILITY TONIGHT. LOW
POPS WILL THEN DECREASE FROM WEST TO EAST DURING THE DAY ON
THURSDAY...BEFORE DIMINISHING FURTHER EARLY FRIDAY.

TIMING OF THE COLD FRONT IS THE NEXT ISSUE. PREVIOUS SHIFT HAD THE
FRONT COMING THROUGH THE SOUTHERN HALF OF THE AREA BY 12Z THURSDAY.
CAN NOT ARGUE WITH THIS SCENARIO GIVEN THE LATEST SHORT RANGE MODELS
AND HAVE KEPT THE INTEGRITY OF THE FORECAST INTACT. FIRST FULL DAY
OF FALL WILL SEE BELOW NORMAL TEMPERATURES...BUT WILL ACTUALLY BE A
FEW DEGREES WARMER THAN TODAY.

.LONG TERM...
WILL CONTINUE WITH CURRENT FORECAST OF A FEW SHOWERS LINGERING
ACROSS THE SOUTHEAST LOW ROLLING PLAINS FRIDAY MORNING. DRIER AIR
THEN TO MOVE INTO THE FA DURING THE DAY FRIDAY. MODELS INDICATED
UPPER LOW OVER MINNESOTA EARLY FRIDAY AND LIFTING NORTHEAST INTO
MANITOBA AND ONTARIO PROVINCES OF CANADA DURING THE DAY FRIDAY WITH
ATTENDANT TROUGH EXTENDING SOUTHWEST INTO ARIZONA. MODELS THEN
CONTINUE TO KEEP THIS TROUGH AXIS FROM ARIZONA NORTHEAST INTO
MISSOURI THROUGH THE WEEKEND. SURFACE FLOW TO RETURN TO THE EAST
SOUTHEAST DURING THE WEEKEND AS SURFACE HIGH PRESSURE SLOWLY
TRANSLATES TO THE EAST. COULD SEE SOME CONVECTION DEVELOP OVER THE
HIGHER TERRAIN OF NEW MEXICO OVER THE WEEKEND AND TRY TO APPROACH
THE NORTHWEST PORTIONS OF THE CWFA. STILL A LOT OF UNCERTAINTIES ON
MODELS GOING INTO NEXT WEEK AS MODELS CONTINUE TO INDICATE AN UPPER
LEVEL TROUGH DEVELOPING ACROSS THE PLAINS. GFS INDICATED UPPER
TROUGH EXTENDING SOUTH ACROSS EASTERN NEW MEXICO. HAVE DECIDED TO
ADD SLIGHT CHANCE POPS FOR MONDAY AFTERNOON/EVENING. MADE MINOR
TWEAKS TO THE CURRENT LONGRANGE PERIODS. MODELS LEANING TOWARD COOL
AND WET PATTERN NEXT WEEK. HOWEVER WOULD LIKE TO SEE ANOTHER MODEL
RUN OR TWO BEFORE ADDING POPS AND LOWERING TEMPERATURES. XI

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA       51  73  50  75 /  50  10  10  10
TULIA        55  73  52  77 /  50  20  10  10
PLAINVIEW    58  75  53  77 /  50  20  10  10
LEVELLAND    57  76  53  78 /  30  10  20  10
LUBBOCK      58  76  55  78 /  30  20  20  10
BROWNFIELD   58  79  55  79 /  30  10  20  10
CHILDRESS    62  79  56  78 /  50  30  10  10
SPUR         61  81  58  80 /  30  20  20  10
ASPERMONT    65  84  59  80 /  20  30  20  20

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

14/11
Hazardous weather outlook, Sep 22, 11:30 AM CDT, 7 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1130 AM CDT WED SEP 22 2004

TXZ021>044-222300-
BAILEY-BRISCOE-CASTRO-CHILDRESS-COCHRAN-COTTLE-CROSBY-DICKENS-FLOYD-
GARZA-HALE-HALL-HOCKLEY-KENT-KING-LAMB-LUBBOCK-LYNN-MOTLEY-PARMER-
STONEWALL-SWISHER-TERRY-YOAKUM-
1130 AM CDT WED SEP 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...

CONVECTIVE

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF
THE EXTREME SOUTHERN PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS
LATE THIS AFTERNOON AND TONIGHT...ESPECIALLY WEST OF A LINE FROM
DIMMITT...TO PLAINS. THE LATEST DATA SUGGEST THAT THERE WILL BE A
SMALL PROBABILITY OF SEVERE THUNDERSTORMS IN THIS AREA...BUT
WIDESPREAD HAZARDOUS WEATHER IS NOT EXPECTED. ONCE THUNDERSTORMS
DEVELOP LATE TODAY...SMALL HAIL AND GUSTY WINDS WILL BE POSSIBLE
WITH THESE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 22, 6:29 PM CDTSevere Thunderstorm WarningLUBParmer16 min

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.